Illinois, 2014

Damaging Wind and Lightning Strike in Illinois, August 27, 2014

August 27, 2014 · NWS LSX · 2 events in 2 counties and zones

Storms formed along an old outflow boundary and tracked to the south across the forecast area. Some of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms formed along an old outflow boundary and tracked to the south across the forecast area. Some of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 27, 2:45 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 27, 2:45 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT Wed Aug 27 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 344 PM CDT Wed Aug 27 2014

Area of showers and thunderstorms over northern Missouri has almost
totally dissipated as of 20z, and convection has refocused to to the
south and east along the outflow boundary produced this morning by
convection over northern Missouri, as well as the very ill-defined
remains of the surface frontal boundary.  Storm coverage should
remain scattered due to upper level ridging over the area, but
continue to monitor the stronger storms for an isolated/pulse-type
severe weather threat over the next hour or two.

With no upper support, expect this largely diurnally-driven
convection to dissipate this evening with loss of heating, with
thunderstorm threat once again shifting back to our northwest
overnight.  Shortwave topping ridge and the associated low level
forcing/warm advection should lead to a a fairly large convective
complex forming over the mid Missouri River valley (northwest of our
FA) during the predawn hours.  While the bulk of this activity
should remain northwest of our forecast area, there should be some
threat of convection in northern sections of our CWA, either from
the leading edge of this activity, or perhaps from additional
convection that will attempt to form in the very weak zone of low
level warm advection in advance of the complex.

Truett

.LONG TERM:  (Thursday through Next Wednesday)
Issued at 344 PM CDT Wed Aug 27 2014

Nocturnal convection should be winding down during the morning, but
not before producing some thunderstorms over parts of central and
northeast Missouri.  It looks like the main area of precip will be
further west over northwest Missouri again nearest to the low level
baroclinic zone.  With lingering cloud cover and the upper level
ridge slowly breaking down, expect that temperatures will be cooler
Thursday than in recent days.  With highs ranging from the mid 80s
to around 90 instead of mid 90s, it looks like heat index values
will miss the magic 100 degree mark by 2-3 degrees in most
locations.  While still hot and humid, it should feel...less bad.
Expect widely scattered afternoon thunderstorms to help keep a lid
on temperatures as well.  Will therefore let the heat products
expire on schedule this evening.

Thursday night and Friday will be a repeat of tonight and Thursday
as a weak low level jet provides just enough lift to potentially
force some isolated to widely scattered convection. With overnight
lows in the upper 60s to mid 70s and highs Friday in the mid 80s to
around 90, we should be able to stay heat-headline free.
Additionally, the trof of low pressure currently spinning over
southwest Wyoming will be moving into the eastern Plains
Friday/Friday night which will further weaken the upper level ridge
and allow more widespread convection late Friday afternoon and
Friday night primarily over central and northeast Missouri.  The
trof will be directly over the CWFA Saturday which should continue
to produce thunderstorms and keep temperatures suppressed in the 80s.

Another stronger trof will dig into the Great Plains on Sunday.
This will keep the upper ridge at bay and continue to keep
temperatures in the 80s.  Can't rule out a few afternoon
thunderstorms Sunday as well since the upper ridge will be well to
our east.  The trof continues eastward Sunday night and Monday which
will bring us increasing chances for rain.  medium range models are
in decent agreement regarding the cold front associated with the
trof.  It should push into the CWFA late Monday afternoon/Monday
evening and bringing the threat of more thunderstorms to the area.
Models stall the front out over southern Missouri Tuesday and then
allow it to creep back to the north Wednesday.  This won't be a big
blast of cold air behind the front...rather just enough cool air to
bring temperatures down to near or slightly below seasonal normals.

Carney

&&

.AVIATION:  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1245 PM CDT Wed Aug 27 2014

Have gone with the idea that storms over north central MO will be
weakening this afternoon and will not impact UIN as low level jet
(finally) loses it's punch. Meanwhile, scattered convection is
epected to develop along outflow boundary and/or the very ill-
defined remnants of synoptic frontal boundary, and the latest
surface data and hi-res output suggests this activity will be east
of COU and primarily impact STL metro sites. For now have stayed
with VCTS in the STL area TAFs, and will update if/when convective
trends become more clear. Much like yesterday, these storms will
be capable of very localized, microburst winds, and will be
monitoring radar trends for this threat as well. Have allowed the
afternoon thunderstorm threat to end by 01z, with generally
tranquil conditions during the late evening and overnight hours.
Heading towards daybreak have maintained some MVFR vsbys in fog
along the I-70 corridor in the warm humid AMS, and reintroduced
VCTS at UIN as leading edge of complex that forms to our NW
overnight should be threatening northern parts of the CWA by that
time.

Specifics for KSTL: Aviation concerns can expect scattered
TSRA to form over the Bi-State area this afternoon, but some doubt
about whether the storms will actually impact within 10nmi of the
STL aerodrome. Aviation interests should also be aware that these
storms will be capable of producing micro-burst wind, much like
affected parts of STL county yesterday afternoon. Have allowed
this threat to diminish early this evening, with generally
tranquil conditions overnight. Area has been experienced MVFR
vsbys in fog the past several mornings, and without a change in
airmass have included this in the 08-12z time frame. More ams-type
TSRA are possible again on Thursday, but have not included in TAF
attm due to the large uncertainty of where the axis of
development will be.

Truett

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     76  91  76  90 /  30  40  20  20
Quincy          69  87  71  88 /  20  50  30  30
Columbia        72  92  71  88 /  20  30  20  40
Jefferson City  72  92  72  89 /  20  20  20  40
Salem           71  89  71  89 /  30  40  30  20
Farmington      71  90  70  88 /  30  20  10  20

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY until 8 PM CDT this evening FOR Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Madison MO-Moniteau MO-Montgomery MO-Osage MO-
     Reynolds MO-St. Francois MO-Ste. Genevieve MO-Warren MO-
     Washington MO.

     EXCESSIVE HEAT WARNING until 8 PM CDT this evening FOR Jefferson
     MO-Lincoln MO-St. Charles MO-St. Louis City MO-St. Louis MO.

IL...EXCESSIVE HEAT WARNING until 8 PM CDT this evening FOR Bond IL-
     Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Randolph IL-St. Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 27, 2:56 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
356 PM CDT WED AUG 27 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
356 PM CDT WED AUG 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR PORTIONS OF
EASTERN MISSOURI...INCLUDING THE GREATER ST. LOUIS METROPOLITAN
AREA, ALONG WITH SOUTHWEST AND SOUTH CENTRAL ILLINOIS.
A HEAT ADVISORY REMAINS IN EFFECT FOR PORTIONS OF CENTRAL
MISSOURI...THE EASTERN OZARKS AND SOUTHEAST MISSOURI. HEAT INDEX
VALUES WILL RANGE FROM 100 TO 105 DEGREES THROUGH EARLY THIS
EVENING.

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THE STRONGEST STORMS
WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS...SMALL
HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORM EACH DAY...ALTHOUGH THE BEST
CHANCE APPEARS TO BE FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING.
STORM SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL AND HIGH WINDS
OBSERVED.

CARNEY

In the hours before

Special weather statement, Aug 27, 2:02 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
302 PM CDT WED AUG 27 2014

MOZ049-059-272045-
GASCONADE MO-OSAGE MO-
302 PM CDT WED AUG 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OSAGE AND GASCONADE
COUNTIES UNTIL 345 PM CDT...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNT STERLING...OR 10 MILES EAST OF LINN...
MOVING NORTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MOUNT STERLING...
  SWISS...
  DRAKE...

GOSSELIN
Special weather statement, Aug 27, 2:22 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
322 PM CDT WED AUG 27 2014

MOZ049-272100-
OSAGE MO-
322 PM CDT WED AUG 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE COUNTY UNTIL 400 PM
CDT...

AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LINN...MOVING EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LINN...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GOSSELIN
Special weather statement, Aug 27, 2:46 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
346 PM CDT WED AUG 27 2014

ILZ101-102-MOZ063>065-272130-
JEFFERSON MO-MONROE IL-ST. CLAIR IL-ST. LOUIS MO-ST. LOUIS CITY MO-
346 PM CDT WED AUG 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ST. LOUIS CITY...
SOUTHERN ST. LOUIS...NORTHEASTERN JEFFERSON...NORTHWESTERN ST. CLAIR
AND NORTHWESTERN MONROE COUNTIES UNTIL 430 PM CDT...

AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DUPO...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CAHOKIA...
  DUPO...
  EAST ST. LOUIS...
  COLUMBIA...
  WASHINGTON PARK...
  CENTREVILLE...
  FAIRMONT CITY...

THIS STORM WILL AFFECT MASTODON HISTORIC SITE AND SCOTT JOPLIN
HISTORIC SITE.

THIS STORM WILL ALSO IMPACT...
INTERSTATE 44 FROM EXIT 269 TO EXIT 277.
INTERSTATE 55 IN MISSOURI FROM EXIT 185 TO EXIT 191.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GOSSELIN
Special weather statement, Aug 27, 3:12 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
412 PM CDT WED AUG 27 2014

ILZ101-MOZ063-064-272200-
ST. CLAIR IL-ST. LOUIS MO-ST. LOUIS CITY MO-
412 PM CDT WED AUG 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR ST. LOUIS CITY...ST. LOUIS AND
NORTHWESTERN ST. CLAIR COUNTIES UNTIL 500 PM CDT...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ST. LOUIS...MOVING NORTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BRENTWOOD...
  WARSON WOODS...
  RICHMOND HEIGHTS...
  DES PERES...
  CLAYTON...
  MANCHESTER...
  LADUE...
  FRONTENAC...
  BALLWIN...
  ELLISVILLE...

THIS STORM WILL AFFECT BABLER MEMORIAL STATE PARK...CASTLEWOOD STATE
PARK...ROUTE 66 STATE PARK AND SCOTT JOPLIN HISTORIC SITE.

THIS STORM WILL ALSO IMPACT...
INTERSTATE 70 IN MISSOURI NEAR EXIT 231.INTERSTATE 44 FROM EXIT 261
TO EXIT 277.
INTERSTATE 64 IN ILLINOIS FROM EXIT 9 TO EXIT 14.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GOSSELIN
Special weather statement, Aug 27, 3:23 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
423 PM CDT WED AUG 27 2014

MOZ060>062-272215-
FRANKLIN MO-ST. CHARLES MO-WARREN MO-
423 PM CDT WED AUG 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WARREN...
SOUTHWESTERN ST. CHARLES AND NORTHERN FRANKLIN COUNTIES UNTIL 515 PM
CDT...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW HAVEN...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEW HAVEN...
  WASHINGTON...
  UNION...
  VILLA RIDGE...
  GRAY SUMMIT...
  TRELOAR...
  MARTHASVILLE...
  DUTZOW...
  AUGUSTA...

THIS STORM WILL ALSO IMPACT...
INTERSTATE 44 FROM EXIT 242 TO EXIT 253.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GOSSELIN
Special weather statement, Aug 27, 3:58 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
458 PM CDT WED AUG 27 2014

ILZ060-064-272230-
BOND IL-MONTGOMERY IL-
458 PM CDT WED AUG 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOND AND
SOUTHWESTERN MONTGOMERY COUNTIES UNTIL 530 PM CDT...

AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF SORENTO...OR 7 MILES SOUTH OF
LITCHFIELD...MOVING SOUTH AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SORENTO...
  RENO...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TILLY

The radar

The St Louis radar (KLSX), 59 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Madison

When
August 27, 4:07 PM CST
Where
Madison County, Collinsville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.670, -90.000

Thunderstorm winds blew down a large tree onto a power line.

Lightning, Washington

When
August 27, 10:59 PM CST
Where
Washington County, 0.54 mi SSW of Hoyleton
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
38.442, -89.272

Lightning struck a church in Hoyleton, Illinois at approximately midnight. The fire smoldered in the rafters for several hours before erupting into flames. The fire department was not called til around 2 am. Most of the damage was confined to the attic and bell tower, rest of the building sustained major water damage. No one was in building at the time and no injuries were reported. The building is considered a total loss.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540629, 542184.